Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 123, NWS Blacksburg, VA

June 24, 2002Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 24, 2002, 7:29 PM EDT for Montgomery County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2002, 7:29 PM EDT (23:29 UTC)
Expired
Jun 24, 2002, 8:00 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 242329
SVRRNK
VAC121-250000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT.

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BLACKSBURG.  THE STORM WAS NEARLY 
  STATIONARY. A WIND GUSTS OF 60 MPH WAS RECORDED AT THE BLACKSBURG 
  NWS OFFICE.

SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
  CHRISTIANSBURG...
  BLACKSBURG...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

03

LAT...LON 3714 8051 3713 8033 3727 8037 3728 8051

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 24, 3:08 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
308 PM EDT MON JUN 24 2002

ONE LONE SHOWER ALONG ALLEGHANY/ASHE LINE. ATMOS REMAINS CAPPED WITH
DRY AIR ALOFT. CU FIELD AROUND HERE HAVING A HARD TIME GETTING ANY
VERTICAL STRUCTURE TO THEM. MAY SEE MORE DEVELOPMENT LATER TOWARD
EVENING. FOR NOW WILL LEAN TOWARD SLIGHT CHANCE IN THE FAR SW
BLF-TNB...AND LEAVE DRY REST OF FA...UNLESS I SEE SOMETHING JUST
BEFORE ZONE ISSUANCE THAT CHANGES MY MIND.

SHORT RANGE...

TUESDAY LOOKS TO BE A CARBON COPY OF TODAY...WITH ANY CHANCE OF
SHRA/TSRA CONFINED MAINLY TO THE SW VA/NW NC MTN AREAS. ANOTHER HOT
DAY...ESPECIALLY OUT EAST WITH TEMPS IN THE LOW TO MID 90S. HEAT
INDICES WILL BE BELOW ADVISORY CRITERIA. AS WE HEAD INTO
WEDNESDAY...A WEAK VORT ROTATES NWD INTO NC...THEN EAST TOWARD THE
COAST DURING THE DAY WEDNESDAY...WITH MORE TROFFINESS SHOWING UP.
SHOULD BE A BETTER CHANCE CWA WIDE...AS MEAN LAYER MOISTURE
CONTINUES TO INCREASE. WED...WE ALSO SEE AN 8H TROF WITH GOOD
CONVERGENCE. WILL HAVE BETTER CHANCE IN THE WEST.

EXTENDED...

UPPER TROF EXPECTED TO DIG INTO THE NORTHEAST THIS PERIOD...WHILE
LOWER MS VLY TROF MEANDERS IN WEAK FLOW ACROSS THE MS VLY INTO THE
WEEKEND. LEE TROF REMAINS THROUGHOUT MOST OF THE EXTENDED
PERIOD...FINALLY GETTING KICKED EAST BY UPPER TROF LATE IN THE
WEEKEND. THEREFORE WILL ADD CHANCE POPS TO WHOLE FA SATURDAY AND FOR
THE WEST ON SUNDAY. LEAVING MONDAY DRY FOR NOW.

FCSTID = 5
ROA   70  92  70  88 /   0  20  20  30
LYH   66  92  67  88 /   0  20  20  30
DAN   70  95  71  90 /   0  10  10  30
BLF   65  83  68  82 /  20  40  40  50
LWB   61  84  62  80 /  10  30  30  50
BCB   64  86  65  85 /  10  30  30  40
TNB   63  82  63  81 /  20  40  40  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.